Friday October 31st 2014

Can you overdose (OD) on Percocet?

Yes. You can OD on Percocet.

Percocet overdose complications can include liver damage, liver failure of death.  And it can be easy to accidentally take too much of a drug, especially a drug like Percocet that’s used to control pain. However, most Percocet overdoses occur as a result of toxic levels of acetaminophen in the body, not the narcotic oxycodone. Here, we review what can you do to prevent accidental Percocet overdose. At the end, we invite your questions about Percocet and overdose.

Can you overdose on Percocet?

Yes, you can easily overdose on Percocet. Percocet contains oxycodone, an opioid painkiller which can cause overdose with large doses, and acetaminophen, another analgesic medication which is much more dangerous but less addictive. Even at fairly low doses, Percocet can cause permanent liver damage as a result of acetaminophen toxicity which may not be immediately obvious. At higher doses, this liver toxicity turns deadly.

Plus, certain people are more at risk of OD’ing on Percocet than others. If you take Percocet to get high, your risk of overdose increases. Percocet abuse increases your risk of death and overdose.  In addition, Percocet addictive potential is relatively high.  This medication should only be taken swallowed as a whole pill, and only in the doses recommended by your doctor. You’re much more likely to overdose when you chew, crush, snort or inject Percocet pills.

What happens when you overdose on Percocet?

Liver failure is the most dangerous complication of Percocet overdose, caused by acetaminophen toxicity. However, Percocet overdose can not only cause you health problems down the road, but it can potentially kill you if you take too many Percocet in one day.  How long Percocet stays in the the body (a short half life of about 3.2 hours) may contribute to taking too many Percocet in one day. So how many Percocet can you safely take?

How many Percocet is too much?

Safe dosing for Percocet varies between different strengths of the medication. Some versions of the drug may have more acetaminophen than others, so it’s very important to carefully check dosage instructions. But as a general rule, doctors recommend no more than 1 gram of acetaminophen at one time.

In the case of Percocet, it would be unsafe to take more than two 500 mg doses every six hours. More than this can potentially cause liver damage if these doses are taken long-term, although taking more than 1 gram on accident probably won’t harm you if it only happens occasionally.

On the other hand, taking more than 4 grams of acetaminophen in one day can poison you and cause permanent liver damage, even liver failure. Many medications contain 500-600 mg of acetaminophen per dose, making it unsafe to take more than directed per day. Because acetaminophen can be so dangerous,you should only take as Percocet much as your doctor recommends.

Percocet overdose help

If you’ve taken a high dose of Percocet and experience adverse side effects, you should seek medical attention immediately. Medications containing acetaminophen take about 12 hours before overdose is irreversible – but you may not experience symptoms of an overdose immediately. If you suspect you’ve taken too much Percocet or acetaminophen for any reason, seek emergency medical assistance as soon as possible.

Overdose on Percocet questions

If you have any questions about safe amounts of Percocet in your system, please leave them here. We are happy to try to help answer your questions about Percocet, and will try to respond with a personal and prompt reply for all legitimate queries.

Reference Sources: Toxnet: Oxycodone
PubMed Health: Oxycodone
DailyMed: Percocet
FDA Safety Communication: Prescription Acetaminophen Products to be Limited to 325 mg Per Dosage Unit; Boxed Warning Will Highlight Potential for Severe Liver Failure

Leave a Reply

10 Responses to “Can you overdose (OD) on Percocet?
megs
2:35 am September 2nd, 2012

hi i have a qestion i would like to ask you.
i have veryy bad back pain. for a few days now i have been taking more perocent because the 1 every 4 hours doesnt help. so today i have taken 6 in total.
took3 at 930am. took 1 more at 130.and took 1 more at 430 and 1 more at 630. would i be ok. its now 10:30 at night and i dont plan on taking anymore until the next day. but i have been only taking that much for 4 days now. will i be ok. they are 5/325 mg. im kinda scared. i dont take any other pain killers. and i am now alittle scared. hope to hear back from someone soon. thanks

7:32 pm September 2nd, 2012

Hi Megs. It’s possible that you’ve developed enough tolerance to oxycodone that a gradual increase in dosage may not induce an overdose. However, if the pain medication is not helping ease your pain, you need to consult with your prescribing doctor BEFORE taking this action. There may be other side effects to the pain med that you haven’t anticipated. Plus, taking more than prescribed is technically illegal.

There may be other medications which can help you more than Percocet, or options that are more effective. I’d suggest that you seek advice from your doctor ASAP…and let us know how it goes!

megs
10:41 pm September 14th, 2012

thanks for your message. i was in sooo much pain today i have taken 7 pills in 9 hours :( the doctor told me to stay on them. and i told her i didnt want to go on anything stronger. the perocent does help the pain. but i have to take much higher doses to get the effect. of teh 5/325 mg. i heard that your not suspose to take anymore then 12 a day and dont do over 4000mg of tynoel . i hope you can let me no what you think i should do. ive taken these pills for a while. and i was just wondering will i overdose if i keep taking these doses ?

11:09 pm September 14th, 2012

Hi megs. Check out this article to learn more about, “How much Percocet is too much?

http://prescription-drug.addictionblog.org/how-much-percocet-is-too-much/

megs
11:51 pm September 14th, 2012

starting tommorw im only goin to be taking 1 . i dont want to take the risk. so what your saying is if i didnt have a high tollernce to the meds.. i would have taken an overdose with taking 6 pills in 9 hours. do you think ill be ok . i also read that the overdose doesnt start right away . it could take up to 12 hours :( ive never did drugs in my life . and with my back problem i have to take things for pain. and i deff wont take anything stronger .. is there anyway i can get my tolerence down ? what information can you give me about this drug . thank you for your time

2:08 am September 19th, 2012

Hi megs. One way to reduce or decrease tolerance for a drug is to stop taking it completely for a few weeks and then try to take the medication again. However, any dosing regime needs to be approved and supervised by a prescribing doctor. What does your doctor say about your doses?

Heather
9:39 am January 20th, 2013

All this information was exactly what I needed to find and easy to read. I was happy to have a number on this site to call and have 24 hour resources available. Dealing with a loved one that is constantly putting his life in danger or the lives of his family is a difficult issue. I am sure he did not mean to be addicted but now that he is I am going to go to any measure to help save his life.

Misti
6:00 am June 24th, 2014

Hello,
I’m currently on medical leave from work and on light bed rest due to scar tissue adhesions/pelvic pain from C-sections.
I started taking Percocet on Friday and it was ordered 1 pill every 6 hours. I lost track of time today and took my first at 9am, my 2nd at shortly after 2 (closer to 5 1/2 hours), my 3rd at 6:30 (then 4 1/2 hours) then my 4th at 11:15 (after almost 5 hours). I’m now feeling a little nauseous and a little worried that I should have paid closer attention to the times. Should I call a doctor or just drink lots of water?

Ivana @ Addiction Blog
2:32 pm June 25th, 2014

Hello Misty. I’d suggest that you think about calling your doctor or consulting a pharmacist in the meantime. You can always call 1-800-222-1222 to reach the Poison Control Center to be assessed for risk of OD. Because tolerance for opioids develops after regular dosing over a couple of weeks (and if you are NOT opioid-naive), there will most likely be minimal discomfort or risk of intoxication. You can be more punctual about taking your medication if you set an alarm clock to ring every six hours. That way you won’t take the pills too frequently and you won’t miss a dose either.

lisa
8:02 am October 9th, 2014

Hi I recently had some plastic surgery done (boob job) and shortly after had problems with capsulelation a build of scar tissue it’s very painful the Dr proscribed me 15mg percocets to take 1 or 2 every 4 to 6 hours I’m only 110lbs taking 2 every 4 hours do you feel I’m at risk of overdosing I don’t take medications often so being on this prescription has me a Lil paranoid to say the least the Dr said its fine but just felt another person’s opinion wouldn’t hurt.

Leave a Reply